Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

153 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

Can Kaopectate cause diarrhea?

Answered by
Dr.
Dr. Bonnie Berger-Durnbaugh

General & Family Physician

Practicing since :1991

Answered : 3132 Questions

default
Posted on Tue, 6 Jun 2017 in Digestion and Bowels
Question: Saturday I took pepto bismol and had dark stools after a lot of tummy ache. I then started taking Kaopectate and due to the fact that I had so much diarrhea on Saturday, I didn't go to the bathroom until this afternoon and again my stools are dark. I had been taking antibiotic for 9 days and had a lot of stomach ache. suppose to take an epedural on my lower spine tomorrow and don't know what to do.
doctor
Answered by Dr. Bonnie Berger-Durnbaugh 50 minutes later
Brief Answer:
Antibiotic related diarrhea

Detailed Answer:
Hello,

I am sorry you have been so sick. Antibiotics can definitely cause diarrhea and gastrointestinal upsets because they not only kill the bad bacteria, but kill the good bacteria in your intestinal tract.

I don't know why you were taking the Cephalexin, but it is a broad spectrum antibiotic so it is the likely cause of your digestive problem.

The bismuth in Pepto Bismol can make stools dark (grey or black) and that can last for around 72 hours, depending on your digestive tract. If the stool looks black and tarry though, that can be blood from higher in the digestive tract that was changed to a dark color by stomach acid. If it is not tarry though, then I would attribute the color to the Pepto Bismol.

I strongly advise taking a probiotic to try to recolonize your intestines with "good" bacteria. A probiotic should be taken for several weeks at minimum.

When you say you have a stomach ache, do you mean in your actual stomach (upper left abdomen or below the breast bone) or is your pain in your abdomen in general (which could be the large intestines)? If it is actually in the stomach, then consider taking an over the counter acid reducer - Zantac (ranitidine) 150 mg twice a day or 300 mg at bedtime.

If possible, post pone your epidural and whatever procedure/surgery the epidural is for until you are feeling better. I recommend calling the doctor on call for the medical group or clinic that will be doing the epidural and letting them know what is going on - call them tonight.

I am assuming you are now done with your course of Cephalexin. If the nausea does not start to improve, then do go in to be seen for this. In the meantime eat small amounts at a time, and eat foods that are less likely to cause diarrhea such as apple sauce (not raw apples), rice, toast, bland soups. You can also get coconut water (NOT coconut milk) at the grocery store or Walgreens which is a good oral rehydration fluid if any further diarrhea occurs.

If you are not getting better and are having further abdominal pain, diarrhea, or start to vomit, then do go in to be seen. If you vomit something that looks like coffee grounds, that can mean stomach bleeding, so go in to the emergency room immediately if that occurs.

I hope this information helps. Please let me know if I can provide further information.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions
Drug/Medication ,   ,   ,  
Medical Topics

Recent questions on  Zantac

doctor1 MD

Hi, I have been diagnosed with UC about 14 years ago, was treated successfully and it went into remission. 2 years ago I had a bowel obstruction, hospitalized 3 weeks, removal of cecum & some bowel removal. 6 months later had another BO, surgery but no resection. Since then have had continual problems with diarrhea (unmanagable & explosive) at first every day, then every 2-3 days. Started sulfasalazine (again) 6 months ago, and now (finally) episodes are about 7-10 days apart. Having more problems with weight gain,up about 10-15 lbs! I exercise every day and following a Paleo diet, but not seeing any improvement with my weight. Does the sulfasalazine cause weight gain? I also take Zantac 2xdaily for heartburn & thyroxin. Would appreciate if you can help Many thanks, Kate

doctor1 MD

I m 60 yrs. old, 178lbs and pretty good health. The following symtoms I have a tickle in my throat which leads to a cough watery eyes with pressure, runny nose, clearing throat and sometimes hoarseness. I drink water and eventually stops. I have been to ENT doctor.(which recommended having an endoscopy). I have had an endoscopy, which the Dr. mentioned Barett s esophagus (no cancer). I m on Nexium 40 mg since March but then started feeling a lump in my throat everytime I swallowed. I went back to ENT Dr. (no lump to be seen) but said the symtoms I mentioned sound like LPR Reflux (given a booklet) and yes I have about (4) symtoms. Now I m also on Zantac 150 MG. I don t see much change with all the medicine. I had/have NO SYMTOMS at all of heartburn, acid coming up, burping etc. right from the beginning just a chronic cough which lead to the ENT Dr. which lead to so on so forth. I m leary of staying on any medication for a long period of time, especially PPI s. What possibly do you think my condition may be and what is your thought about the medications. Thank you Patrice

doctor1 MD

I have been having some type of attacks that we stiff haven't got to the bottom of, I have been diagnosed with ulcer because the zantac helped me lol, then a couple of days later I was taken to the er with the same type of pain which I was diagnosed with biliary colic even though the ultrasound and xray didn't show anything, Then I was diagnosed the third at the er with having a panic attack and that I know wasn't it because I have had panic attacks since I've been around 14 yrs. old. Then I was diagnosed by my family dr. for constipation. lol. These attacks sometimes can be brutal. The pain starts in my back between my shoulder blades, and sometimes it only hurts on the left side and sometimes radiates to right to left but the pain is horrific and painful. These attacks usually cause me to sweat, I feel like I'm having a heart attack because of the pain in my chest, it causes me to burp a lot trying to help stop the pain, I shake because I think its where I'm hurting so bad, and sometimes get the chills, they usually only last about an hour the longest one I had lasted 3 hours. I recently just had another mild attack which wasn't real bad, but every since then I have like stomach acid that feels like it continually flows, I am on Prilosec 20 mg of the morning and zantac 150 mg. at night and have been since this started about 3 months ago. If the dr. presses on the right side of my stomach it hurts, it's like a burning type of tenderness pain that hurts really bad. They have done a hida scan and in the first hour they gave me radio active stuff for my gall bladder to appear but within that hour it did not show, so I had to wait another 30 minutes and finally it showed. Then the second part of the hida scan they gave me ensure to drink to watch how it functions, My family dr. said it was normal. I'm at my whitts end. I don't know what's wrong with me. My belly stays bloated out most of the time, I'm ashamed of when the pain hits because I don't want my kids to see me like this. I'm worried it's my colon since my dad had colon cancer and I have had blood in my stool real heavy for 3 days, went to my family doctor and they took a sample and tested it and said that was normal and since it was bright red it's really nothing to worry about. I just want to find out whats wrong with me. These drs. I think are starting think I'm some type of hypercondriac lol.. any advise would be helpful. Also sometimes that can set these attacks off is like eating something spicy, The other day I drank orange juice and ate a barbeque tv dinner and then had that attack, sometimes if me and my husband get into an argument sometimes that sets it off, or if I have a bowel movement it sometimes sets it off and the last round of antibiotics caused me to hurt. So I don't know what to do.

doctor1 MD

I only need to take the 75 mg tab of Zantac for heartburn (and because I take Celebrex.) I have used up my 75 mg pills of Zantac but I have a bottle of 150 mg tabs of Zantac I haven t used. Could I cut the 150 mg pills in half and take those? I didn t know if it has some type of timed-release coating or such that would prohibit doing that? I didn t know there was a cost for this. Never mind, I ll just ask my pharmacist tomorrow.

doctor1 MD

69 year old male - for two months I have had excess mucus in my throat. i particularly notice it at night and often start swallowing to try to get rid of the mucus - very disruptive of sleep. I have been taking Mucinex (2-4 tablets/day) for the...

doctor1 MD

i have acid reflex coughing gases

doctor1 MD

I am 74 and I take 20 mg of omeprazole once a day. My kidney function has decreased over 3 months from 52 to 42eGRF. Should I quit taking omeprazole?